Terrence Higgins Trust uses cookies to improve your experience of our websites. For more information or to change the use of cookies, please click here.

Accept and Close

Supplements

a woman eating a cracker

Should I be taking multivitamin supplements?

healthy, balanced diet will help you to get all the vitamins you need – however, many people living with HIV take a multivitamin tablet.

Various studies have come up with different findings around whether vitamin supplements are beneficial for people with HIV who have a balanced diet.

If you are unsure, speak to someone at your HIV clinic to find out whether it is advisable for you or unnecessary.


Avoid high doses of vitamins

Taking high doses of the following vitamins and minerals is not recommended as they might become harmful and have side effects:

  • vitamin A
  • vitamin C
  • vitamin E
  • vitamin B6
  • zinc
  • selenium.

What about herbal remedies and natural medicine?

Herbal remedies are used by some people with HIV. However, you should be careful when using them.

The following herbal supplements might interact with antiretrovirals and reduce their effectiveness:

  • garlic
  • African potato
  • Sutherlandia
  • St John’s Wort.

It is best to consult your HIV clinician, GP or dietitian before taking any herbal remedies.

 

Rate:

Whole Star Whole Star Whole Star Empty Star Empty Star (3 votes cast) Please log in or register to vote. What's this?

Save:

Please log in or register to add this article to My favourites. What's this? Adding an article to My favourites will allow you to easily come back to it later or print it.


Your comments

You will need to be logged in before you can leave a comment.

Please log in using the form on the top right of the page or register.

1 comments

  • I take Ensure plus drinks 3 x daily prescribed by my GP to counteract weight-loss die to poor gut absorption caused by HIV. Trouble is I also have drug-induced diabetes caused by my HIV meds.

    There's a fine line to tread here, between slowly disappearing because of weight-loss or damaging my body long-term. Anyone got some advice?

    Bletchman.

    Posted 17:11 Tue 08 Dec 2015

The Information Standard: Certified member

This article was last reviewed on 14/12/2015 by Anna Peters

Date due for the next review: 14/12/2018

Content Author: Kerri Virani

Current Owner: Health Promotion

More information:

Vitamins, minerals and herbal supplements, NAM, Aidsmap, Michael Carter, 8/8/11

Friis, Henrik. Micronutrient interventions and HIV infection: a review of current evidence, DOI: 10.1111/j.1365-3156.2006.01740.x (2006)

Mills E. et. al. African herbal medicines in the treatment of HIV: Hypoxis and Sutherlandia. An overview of evidence and pharmacology, McMaster University, University of Ottawa, Canadian College of Naturopathic Medicine, Canada; Rhodes University, South Africa, Nutr J doi: 10.1186/1475-2891-4-19 (2005)